Introduction: Dermal fillers are used for multiple cosmetic indications including gluteal and thigh augmentation. Complications, although infrequent, are increasing due to the dramatic growth of dermal filler use. Our aim was to describe how the complication of infected silicone granulomas can present following lower limb augmentation.
Methods: Two cases presented with pain, oedema, and erythema at the site of previous silicone filler injection, following a considerable delay after the last injection (range 4-7 years). We collected data on their biochemistry, haematology, histology, microbiology, and imaging at the time of presentation.
Results: Complications included prolonged cellulitis with recurrent abscesses at sites of previous silicone dermal filler injection. Histology revealed infiltration of chronic inflammatory cells suggestive of silicone granuloma in both cases. Patients were reluctant to divulge use of cosmetic fillers or failed to recognise their significance given the time delay making diagnosis difficult. Delayed or recurring infections can suggest the presence of atypical organisms and we present the first reported case of silicone granuloma infection with Propionibacterium acnes.
Conclusions: Microorganisms can induce immune-mediated hypersensitivity and are believed to be the trigger for delayed activation of a quiescent foreign body to a granulomatous reaction. The substantial time delay between injection and reaction must be recognised and may be attributable to atypical microorganisms or biofilm formation. Previous antibiotic use can affect expedient microbiological diagnosis and treatment requires close collaboration with microbiologists. It is important that clinicians are aware of these important complications which are becoming more common with increased use of filler augmentation.
Keywords: Silicone granuloma; dermal filler; lower limb augmentation.